Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Pocatello, ID

August 12, 1997Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 12, 1997, 4:48 PM MDT for Cassia County, Idaho. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 1997, 4:48 PM MDT (22:48 UTC)
Expired
Aug 12, 1997, 5:45 PM MDT
In force
57 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 1997-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 1997-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 122253
FFWPIH
IDC031-122345-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
448 PM MDT TUE AUG 12 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  545 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...EAST CENTRAL CASSIA COUNTY
 
AT 450 PM MDT DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CONTINUE TO
DEVELOP OVER EAST CENTRAL CASSIA COUNTY BETWEEN INTERSTATE 84 AND THE
COMMUNITY OF MALTA. THESE STORMS ARE MOVING NORTHEAST AT 10 MPH...BUT
CONTINUE TO SHOW NEW DEVELOPMENT OVER THE SAME AREA.
 
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. DO NOT DRIVE THROUGH FLOODED ROAD WAY DIPS.
 
SURVICK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:00 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 12, 2:00 PM MDT, 2 hours 48 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
200 PM MDT TUE AUG 12 1997

UPPER LOW PRESSURE DISTURBANCE OVER SOUTHERN OR/ID BORDER COMBINED
WITH VERY MOIST/UNSTABLE AIR MASS WILL PRODUCE ONE MORE ROUND OF
THUNDERSTORMS THIS EVENING.  BOI/LKN/SLC 12Z SOUNDINGS INDICATING
PRECIPITABLE WATER NEAR OR A LITTLE HIGHER THAN MONDAY MORNING. CAPE
VICINITY OF 1500 J/KG.  LAPSE RATES STEEPEN SLIGHTLY THIS AFTERNOON AS
COLD POOL ALOFT EXPANDS OVER FORECAST AREA.  CONVECTIVE CLOUDS ALREADY
DEVELOPING IN NORTHEAST NV EXTENDING INTO CASSIA COUNTY.  GROUND
ACROSS SOUTH CENTRAL HIGHLANDS IS VERY MOIST FROM YESTERDAYS ROUND OF
STORMS INCREASING RISK OF FLASH FLOOD POTENTIAL FOR THIS EVENING.  PER
COORDINATION WITH BOI...AREA WILL BE HIGHLIGHTED THIS EVENING IN
WATCH.  UPSLOPE FLOW AND WEAK PV SUPPORT ALOFT WILL SUPPORT MORE
SHOWERS TONIGHT ZONES 19/20/21.  PV MAX OVER NORTHWEST NV SHOULD
ROTATE ACROSS NORTHERN NV AND BACK INTO SOUTHERN ID LATE TONIGHT FOR
POSSIBLE NOCTURNAL SHOWERS.

SHORT WAVE MOVING DOWN BC COAST WILL HELP KICK SOUTHWEST IDAHO
DISTURBANCE DOWNSTREAM INTO WY WEDNESDAY...ONLY RESIDUAL DYNAMICS FOR
SLIGHT CHANCE POPS WEDNESDAY AFTERNOON.  HEIGHTS/THICKNESS RISE A
LITTLE...HOWEVER BY LATE WEDNESDAY AFTERNOON NORTHWEST FLOW ALOFT AND
COLD AIR ADVECTION WILL BEGIN TO OFF SET SUNSHINE. THUS WILL DOWN PLAY
WARMING TREND OVER GUIDANCE A BIT. NORTHWEST FLOW INCREASES THROUGH
THE END OF THE WEEK WITH TEMPERATURES COOLING ABOUT 6 TO 8 DEGREES BY
THE WEEKEND...SOME PATCHY MORNING FROST POSSIBLE. RS

.WSR88D KSFX VCP21...OPERATIONAL.

IDA BB 046/080 044/082 042 08422
PIH BB 049/080 046/083 044 08522

In the hours before

Local storm report, Aug 12, 1:00 PM MDT, 3 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
100 PM MDT TUE AUG 12 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

0405 PM     ARBON                    ID       HEAVY RAIN
08/11/97    POWER                             SPOTTER REPORTS ONE INCH
                                              OF STANDING WATER ON
                                              ROAD. 0.55 INCHES STORM
                                              TOTAL PRECIPITATION.

0420 PM     30 NW MALAD CITY         ID       HEAVY RAIN
08/11/97    ONEIDA                            SPOTTER REPORTS 1.12
                                              INCHES OF PRECIPITATION
                                              IN 20 MINUTES.
                                              0.25 HAIL.

0640 PM     REXBURG                  ID       HEAVY RAIN
08/11/97    MADISON                           SPOTTER REPORTED 0.73
                                              INCHES OF RAIN IN 25
                                              MINUTES.  0.25 TO
                                              0.50 HAIL.

0655 PM     PLANO                    ID       RAIN
08/11/97    MADISON                           SPOTTER REPORTS 0.75
                                              INCHES OF PRECIPITATION
                                              IN ONE HOUR.  0.25 HAIL.

0700 PM     VICTOR 2 1/2 N           ID       HAIL
08/11/97    TETON                             3 OR 4 INCHES DEEP

0708 PM     8 E ST ANTHONY           ID       FUNNEL CLOUD
08/11/97    FREMONT                           SHERIFF REPORTED FUNNEL
                                              CLOUD IN AREA NEAR HUG
                                              HOLLOW.

END/MOLINA
Local storm report, Aug 12, 1:20 PM MDT, 3 hours 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
100 PM MDT TUE AUG 12 1997

TIME(MDT)   ...CITY LOCATION...      STATE ...EVENT/REMARKS...
            ...COUNTY LOCATION...

0405 PM     ARBON                    ID       HEAVY RAIN
08/11/97    POWER                             SPOTTER REPORTS ONE INCH
                                              OF STANDING WATER ON
                                              ROAD. 0.55 INCHES STORM
                                              TOTAL PRECIPITATION.

0420 PM     30 NW MALAD CITY         ID       HEAVY RAIN
08/11/97    ONEIDA                            SPOTTER REPORTS 1.12
                                              INCHES OF PRECIPITATION
                                              IN 20 MINUTES.
                                              0.25 HAIL.

0640 PM     REXBURG                  ID       HEAVY RAIN
08/11/97    MADISON                           SPOTTER REPORTED 0.73
                                              INCHES OF RAIN IN 25
                                              MINUTES.  0.25 TO
                                              0.50 HAIL.

0655 PM     PLANO                    ID       RAIN
08/11/97    MADISON                           SPOTTER REPORTS 0.75
                                              INCHES OF PRECIPITATION
                                              IN ONE HOUR.  0.25 HAIL.

0700 PM     VICTOR 2 1/2 N           ID       HAIL
08/11/97    TETON                             3 OR 4 INCHES DEEP

0708 PM     8 E ST ANTHONY           ID       FUNNEL CLOUD
08/11/97    FREMONT                           SHERIFF REPORTED FUNNEL
                                              CLOUD IN AREA NEAR HUG
                                              HOLLOW.

END/MOLINA

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:24 PM MDTFlash Flood WarningPIHMadison66 min
Aug 12, 2:39 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka51 min
Aug 12, 3:35 PM MDTFlash Flood WarningPIHCassia55 min
Aug 12, 3:35 PM MDTSevere Thunderstorm WarningPIHCassia55 min
Aug 12, 4:07 PM MDTSevere Thunderstorm WarningPIHBannock53 min
Aug 12, 4:18 PM MDTFlash Flood WarningPIHBannock57 min
Aug 12, 4:18 PM MDTSevere Thunderstorm WarningPIHBannock57 min
Aug 12, 4:29 PM MDTFlash Flood WarningPIHPower61 min
Aug 12, 4:29 PM MDTSevere Thunderstorm WarningPIHPower61 min
Aug 12, 5:15 PM MDTFlash Flood WarningPIHBannock, Caribou60 min
Aug 12, 5:32 PM MDTFlash Flood WarningPIHOneida43 min
Aug 12, 5:32 PM MDTSevere Thunderstorm WarningPIHOneida43 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.